Electronic Journal of Probability

Large-$N$ Limit of Crossing Probabilities, Discontinuity, and Asymptotic Behavior of Threshold Values in Mandelbrot's Fractal Percolation Process

Erik Broman and Federico Camia

Full-text: Open access

Abstract

We study Mandelbrot's percolation process in dimension $d \geq 2$. The process generates random fractal sets by an iterative procedure which starts by dividing the unit cube $[0,1]^d$ in $N^d$ subcubes, and independently retaining or discarding each subcube with probability $p$ or $1-p$ respectively. This step is then repeated within the retained subcubes at all scales. As $p$ is varied, there is a percolation phase transition in terms of paths for all $d \geq 2$, and in terms of $(d-1)$-dimensional ``sheets" for all $d \geq 3$.

For any $d \geq 2$, we consider the random fractal set produced at the path-percolation critical value $p_c(N,d)$, and show that the probability that it contains a path connecting two opposite faces of the cube $[0,1]^d$ tends to one as $N \to \infty$. As an immediate consequence, we obtain that the above probability has a discontinuity, as a function of $p$, at $p_c(N,d)$ for all $N$ sufficiently large. This had previously been proved only for $d=2$ (for any $N \geq 2$). For $d \geq 3$, we prove analogous results for sheet-percolation.

In dimension two, Chayes and Chayes proved that $p_c(N,2)$ converges, as $N \to \infty$, to the critical density $p_c$ of site percolation on the square lattice. Assuming the existence of the correlation length exponent $\nu$ for site percolation on the square lattice, we establish the speed of convergence up to a logarithmic factor. In particular, our results imply that $p_c(N,2)-p_c=(\frac{1}{N})^{1/\nu+o(1)}$ as $N \to \infty$, showing an interesting relation with near-critical percolation.

Article information

Source
Electron. J. Probab., Volume 13 (2008), paper no. 33, 980-999.

Dates
Accepted: 12 June 2008
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464819106

Digital Object Identifier
doi:10.1214/EJP.v13-511

Mathematical Reviews number (MathSciNet)
MR2413292

Zentralblatt MATH identifier
1191.60109

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 28A80: Fractals [See also 37Fxx] 82B43: Percolation [See also 60K35]

Keywords
Fractal percolation crossing probability critical probability enhancement/diminishment percolation near-critical percolation

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Broman, Erik; Camia, Federico. Large-$N$ Limit of Crossing Probabilities, Discontinuity, and Asymptotic Behavior of Threshold Values in Mandelbrot's Fractal Percolation Process. Electron. J. Probab. 13 (2008), paper no. 33, 980--999. doi:10.1214/EJP.v13-511. https://projecteuclid.org/euclid.ejp/1464819106


Export citation

References

  • M. Aizenmann and G. Grimmett, Strict Monotonicity for Critical Points in Percolation and Ferromagnetic Models, J. Stat. Phys. 63 (1991) 817-835
  • C. Borgs, J. Chayes, H. Kesten and J. Spencer, The Birth of the Infinite Cluster: Finite-Size Scaling in Percolation, Comm. Math. Phys. 224 (2001) 153-204
  • F.Camia, L.R. Fontes and C.M. Newman, The Scaling Limit Geometry of Near-Critical 2D Percolation, J.Stat.Phys. 125 (2006) 1155-1171
  • F. Camia, L.R. Fontes and C.M. Newman, Two-Dimensional Scaling Limits via Marked Nonsimple Loops, Bull. Braz. Math. Soc. 37 (2006) 537-559 MR2284886
  • J.T. Chayes and L. Chayes, The large-$N$ limit of the threshold values in Mandelbrot's fractal percolation process, J.Phys.A: Math. Gen. 22 (1989) L501–L506
  • J.T. Chayes, L. Chayes and R. Durrett, Connectivity Properties of Mandelbrot's Percolation Process, Probab. Theory Relat. Fields 77 (1988) 307-324
  • J.T. Chayes, L. Chayes, E. Grannan and G. Swindle, Phase transitions in Mandelbrot's percolation process in three Probab. Theory Relat. Fields 90 (1991) 291-300
  • L. Chayes, Aspects of the fractal percolation process, Progress in Probability 37 (1995) 113-143
  • L. Chayes and P. Nolin, Large Scale Properties of the IIIC for 2D Percolation preprint (2007)
  • F.M. Dekking and G.R. Grimmett, Superbranching processes and projections of random Cantor sets, Probab. Theory Relat. Fields 78 (1988) 335-355
  • F.M. Dekking and R.W.J. Meester, On the structure of Mandelbrot's percolation process and other Random Cantor sets J. Stat. Phys. 58 (1990) 1109-1126
  • K.J. Falconer and G.R. Grimmett, The critical point of fractal percolation in three and more dimensions, J. Phys. A: Math. Gen. 24 (1991) L491–L494
  • K.J. Falconer and G.R. Grimmett, On the geometry of Random Cantor Sets and Fractal Percolation, J. Theor. Probab. 5 (1992) 465-485
  • G. Grimmett, Percolation Second edition, Springer-Verlag, Berlin (1999)
  • H. Kesten, Scaling Relations for 2D-Percolation, Commun. Math. Phys. 109 (1987) 109-156
  • B.B. Mandelbrot, The Fractal Geometry of Nature W.H. Freeman, San Francisco (1983)
  • R.W.J. Meester, Connectivity in fractal percolation, 5 (1992) 775-789
  • M.V.Menshikov, S.Yu. Popov and M. Vachkovskaia, On the connectivity properties of the complementary set in fractal percolation models, Probab. Theory Relat. Fields 119 (2001) 176-186
  • P. Nolin, Near-critical percolation in two dimensions, preprint arXiv:0711.4948
  • P. Nolin, W. Werner, Asymmetry of near-critical percolation interfaces, preprint arXiv:0710.1470
  • M.E. Orzechowski, On the Phase Transition to Sheet Percolation in Random Cantor Sets J. Stat. Phys. 82 (1996) 1081-1098
  • S. Smirnov and W. Werner, Critical exponents for two-dimensional percolation, Math. Res. Lett. 8 (2001) 729-744
  • D.G. White, On fractal percolation in ${mathbb R}^2$, Statist. Probab. Lett. 45 (1999) 187-190